Indiana, 2010

Hail and Damaging Winds in Indiana, May 1, 2010

May 1, 2010 · NWS LMK · 3 events in 2 counties and zones

A couple of isolated severe thunderstorms in southern Indiana produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A couple of isolated severe thunderstorms in southern Indiana produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 1:54 AM EST, 8 minutes earlier.

Area forecast discussion, May 1, 1:54 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 AM EDT SAT MAY 1 2010

.SHORT TERM (EARLY THIS MORNING THROUGH SUNDAY NIGHT)...

...HEAVY RAINFALL EVENT THROUGH THE WEEKEND STILL ON TRACK...

EARLY THIS MORNING AND TODAY...

A BUSY SHORT TERM FORECAST IS IN STORE AS THIS WEEKEND SHOULD BRING
VERY HEAVY AMOUNTS OF RAINFALL AND THE CHANCE AT SOME SEVERE WEATHER
AS WELL. CURRENTLY...LINE OF THUNDERSTORMS IS STRETCHING FROM THE
GREAT LAKES SOUTHWESTWARD TO EASTERN TEXAS AND IS PRODUCING A
TREMENDOUS AMOUNT OF LIGHTNING ALONG WITH SEVERE THUNDERSTORMS. THIS
LINE WILL MOVE INTO OUR AREA THIS MORNING AND A TORNADO WATCH HAS
BEEN ISSUED FOR OUR WESTERN COUPLE OF TIERS OF COUNTIES UNTIL 8 AM
EDT. LINE SHOULD WEAKEN AS IT MOVES EAST OF INTERSTATE 65 CORRIDOR
BY EARLY THIS AFTERNOON. HOW FAR EAST THE PROGRESSION MAKES IT WILL
PROVIDE TWO POSSIBLE SCENARIOS FOR LOUISVILLE METRO WEATHER THIS
AFTERNOON. HI RESOLUTION NMM MODEL HAS HANDLED CONVECTION THE BEST
TO THIS POINT AND HAVE RELIED ON ITS SOLUTION. THIS WOULD MOVE
SHOWERS AND THUNDERSTORMS THROUGH THE AREA BY 2 PM OR A LITTLE
AFTER...OFFERING A RELATIVE BREAK IN PRECIPITATION FROM 2 PM THROUGH
ABOUT 10 PM THIS EVENING. THIS IS GOOD NEWS...HOWEVER IF SKIES ARE
ABLE TO CLEAR OUT A BIT THIS WILL PROVIDE THE OPPORTUNITY TO
DESTABILIZE THE ATMOSPHERE AND FORECAST SOUNDINGS INDICATE AN
ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER. WILL HAVE TO MONITOR
SATELLITE TRENDS THIS AFTERNOON. OVERALL RAINFALL THROUGH THIS
EVENING SHOULD NOT AMOUNT TO MORE THAN AN INCH TO INCH AND A
HALF...ALTHOUGH LOCALIZED SPOTS COULD SEE AMOUNTS OVER 2 INCHES.

TONIGHT THROUGH SUNDAY NIGHT...

THE MAIN EVENT AS FAR AS RAINFALL IS CONCERNED WILL ARRIVE LATE
TONIGHT AND TOMORROW AS FRONTAL BOUNDARY STALLS NEAR THE AREA AND A
150 KNOT JET ROUNDS THE BASE OF A FULL LATITUDE TROUGH. THE RIGHT
REAR QUADRANT OF THIS JET STREAK WILL AID IN UPPER LEVEL DIVERGENCE
ALONG WITH DEEP LIFT/MOISTURE AS INDICATED ON MODEL TIME HEIGHTS.
ALSO...PWATS LOOK TO BE AROUND 2 INCHES THROUGHOUT THE COLUMN.
CONTINUED STRONG H85 LOW LEVEL JET WILL AID IN ENHANCING SHOWERS AND
THUNDERSTORMS AND MOISTURE TRANSPORT. THE OVERALL RESULT FROM ALL OF
THIS WILL BE AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL WITH LOCALIZED
HIGHER AMOUNTS. OVERALL RAINFALL TOTALS FOR THE ENTIRE WEEKEND STILL
LOOK TO BE 2 TO 4 INCHES NORTH OF THE OHIO RIVER AND 4 TO 6 INCHES
SOUTH OF THE OHIO RIVER. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. A
FLASH FLOOD WATCH GOES INTO EFFECT AT 8 AM THIS MORNING AND WILL
LAST UNTIL 8 AM MONDAY MORNING WHEN THE COLD FRONT FINALLY SWINGS
THROUGH AND SHOWERS AND THUNDERSTORMS DECREASE.

ONE MORE ITEM OF NOTE...THE STORM PREDICTION CENTER HAS PLACED
CENTRAL KENTUCKY AND SOUTHERN INDIANA IN A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...INTO SUNDAY. THE MAIN THREATS SHOULD BE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

.LONG TERM (MONDAY THROUGH FRIDAY)...

MON-FRI...

WELL...VERY PITHY AFD DUE TO LINE OF STORMS APPROACHING WRN CWA.

MON...

MODELS ARE STILL SUGGESTING SOME LIGHT RAIN POSSIBLE ON MONDAY IN
THE WAKE OF THE MAIN SYSTEM AS CAA ENCROACHES THE CWA...BUT LEFT
WHAT THE DAY SHIFT HAD IN FCST CHC-SLGT CHC.

MON NIGHT-THU...

DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL DOMINATE WITH
DECENT AGREEMENT BETWEEN MODELS...AND FOLLOWED HPC MODEL CONSENSUS.
WITH SFC HIGH OVER ERN CWA WED AM...LOWERED TEMPS A FEW
DEGREES...VALLEY AREAS WILL BE IN THE UPPER 40S. FOG COULD BE A
PROBLEM ON TUE AND WED AM WITH CLOUDS CLEARING...LIGHTER WINDS AND A
SATURATED GROUND ESPECIALLY ON WED.

FRIDAY...FROM PREVIOUS DISCUSSION 324 PM EDT FRI APR 30 2010

ON FRIDAY ANOTHER WEATHER SYSTEM MAY APPROACH THE REGION BUT MODELS
ARE IN DISAGREEMENT AS FAR AS TIMING.  TEMPS LOOK TO STAY 5-10
DEGREES ABOVE NORMAL FOR NEXT WEEK.

&&

.AVIATION (06Z TAF ISSUANCE)...

MANY ISSUES FOR THIS TAF PERIOD.

WELL...WINDS ARE THE 1ST ISSUE.  SLY WINDS ARE RUNNING 7-12 MPH AT
SFC...HOWEVER AT 2K THEY ARE 180/30KTS AND 3K 195/55KTS. THIS WILL
CAUSE MAINLY LLVL SPEED SHEAR...WITH A SLIGHT DIRECTIONAL
COMPONENT.   WINDS WILL ONCE AGAIN GUST DURING THE DAY (10-20MPH)
FROM THE SOUTH DURING THE DAY...BUT NOT AS STRONG AS ON FRIDAY.

2ND...LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM BMI-POF-LIT
TO JUST N OF TXK WILL CONTINUE TO MOVE E.  THE WRF NMM NCEP IS
HANDLING THE LINE OVER AR/MO THE BEST...WHICH BRINGS STEADY PRECIP
TO:
SDF 1330-1800Z
BWG 1230-1700Z
LEX 1530-2000Z

THE LINE WILL WEAKEN AS IT ENCOUNTERS MORE STABLE AIR OVER OHIO
VALLEY AND SUBSIDENCE FROM E COAST RIDGE.  THE HEAVIEST RAIN AND
LOWEST CIGS WILL BE AT BWG AND SDF WITH MVFR CIGS AND VSBYS.

WE EXPECT SCT SHRA AND ISOL TSRA FROM MID AFTERNOON INTO THE MID
EVENING HOURS WITH AREAL COVERAGE SHOULD WILL BE MUCH LESS THAN
MORNING CONVECTION (ONLY 30-40%)

LLVL WIND SHEAR WILL ONCE AGAIN LIKELY RETURN TO CENTRAL KENTUCKY
SATURDAY EVENING.

MUCH STRONGER PERSISTENT CONVECTION WILL MOVE INTO ALL 3 TAF SITES
OVERNIGHT SAT NIGHT 9ESPECIALLY SDF AND BWG...WITH VERY HEAVY
RAINFALL...STRONG DOWNDRAFT WINDS IN TSRA (30-50 MPH)...AND A BUNCH
OF LIGHTNING.  CIGS AND VSBYS WILL BE BORDER LINE IFR/MVFR WITH 100%
POPS OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH
     MONDAY MORNING FOR KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.

IN...FLASH FLOOD WATCH FROM 8 AM EDT /7 AM CDT/ THIS MORNING THROUGH
     MONDAY MORNING FOR INZ076>079-083-084-089>092.

&&

SHORT TERM........BJS
LONG TERM.........JDG
AVIATION..........JDG
Hazardous weather outlook, Apr 30, 3:11 PM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT FRI APR 30 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
411 PM EDT FRI APR 30 2010 /311 PM CDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS WILL LIKELY REACH SOUTHWEST
INDIANA AND THAT PART OF CENTRAL KENTUCKY WELL WEST OF INTERSTATE 65
BEFORE SUNRISE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT WILL
PRODUCE HEAVY RAINFALL...GUSTY WINDS...LIGHTNING AND POSSIBLY SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE LATEST FORECASTS SUGGEST THAT TWO PERIODS OF ACTIVE WEATHER ARE
EXPECTED FOR THIS WEEKEND. THE FIRST PERIOD OF ACTIVE WEATHER IS
EXPECTED TO DEVELOP EARLY SATURDAY MORNING AS A COLD FRONT STALLS
OUT ACROSS THE AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA DURING THIS TIME FRAME. SOME STRONG
THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE BUT THE MAIN THREAT
WILL BE HEAVY RAINFALL.

A SECOND PERIOD OF STORMY WEATHER IS EXPECTED TO DEVELOP SUNDAY
MORNING AS A COLD FRONT FINALLY PUSHES THROUGH THE REGION. STRONG TO
SEVERE THUNDERSTORMS ARE LIKELY DURING THIS TIME PERIOD WITH
DAMAGING WINDS...ISOLATED TORNADOES...AND VERY HEAVY RAINFALL.

RAINFALL TOTALS THROUGH THE WEEKEND ARE EXPECTED TO TOTAL BETWEEN
4 AND 6 INCHES IN AREAS WEST OF INTERSTATE 65...WITH 2 TO 4 INCHES
POSSIBLE IN AREAS EAST OF INTERSTATE 65. SOME LOCALLY HIGHER AMOUNTS
IN EXCESS OF 6 INCHES ARE NOT OUT OF THE QUESTION IN SOME AREAS WEST
OF INTERSTATE 65.

THIS EXCESSIVE RAINFALL WILL LIKELY RESULT IN FLOODING
PROBLEMS...THEREFORE A FLASH FLOOD WATCH IS IN EFFECT. IF YOU LIVE
IN A FLOOD PRONE AREA...STAY ABREAST OF THE LATEST FORECASTS
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS WEEKEND. SPOTTERS AND
EMERGENCY MANAGERS ARE ASKED TO REPORT INSTANCES OF HEAVY
RAINFALL...FLASH FLOODING...AND SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

DK/AML

In the hours before

Special weather statement, May 1, 1:16 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 AM EDT SAT MAY 1 2010

INZ076-083-084-089-KYZ023-024-026-061-070-010815-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
BRECKINRIDGE KY-OHIO KY-BUTLER KY-LOGAN KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
HAWESVILLE...HARDINSBURG...BEAVER DAM...MORGANTOWN...RUSSELLVILLE
216 AM EDT SAT MAY 1 2010 /116 AM CDT SAT MAY 1 2010/

...STRONG STORMS MOVING TOWARDS JASPER TO TELL CITY TO HARTFORD...

AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF STRONG STORMS NEAR OWENSBORO...AND MOVING NORTHEAST AT 50
MPH. THIS LINE OF STORMS WILL BE LOCATED FROM JASPER TO TELL CITY
TO HARTFORD BY 415 AM.

THIS LINE CONTAINS LARGE QUANTITIES OF CLOUD TO GROUND
LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER
HOUR...AND STRONG GUSTY WINDS OF 30 TO 40 MPH...ARE EXPECTED WITH
THIS LINE OF STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

JDG
Local storm report, May 1, 1:54 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 AM EDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     HAIL             IRELAND                 38.42N  87.00W
05/01/2010  E0.88 INCH       DUBOIS             IN   EMERGENCY MNGR

&&

EVENT NUMBER LMK1000229

JDG

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dubois

When
May 1, 2:02 AM EST
Where
Dubois County, 1.08 mi W of Ireland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.420, -87.020

Thunderstorm Wind, Dubois

When
May 1, 2:20 AM EST
Where
Dubois County, 0.54 mi W of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.250, -87.040

A tree was reported down on Highway 161.

Thunderstorm Wind, Clark

When
May 1, 3:05 AM EST
Where
Clark County, 0.71 mi ENE of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.483, -85.757

Large limbs were blown down on Memphis Charlestown Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236518, 236520, 236521.